Winter Weather, Scott
- When
- February 13, 1:00 AM CST to 11:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Department of Highways
A cold air mass was gradually retreating from Arkansas on the 13th, but precipitation moved in from the west before the cold air could exit. In most parts of Arkansas, precipitation began as snow.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold air mass was gradually retreating from Arkansas on the 13th, but precipitation moved in from the west before the cold air could exit. In most parts of Arkansas, precipitation began as snow. Then, as warmer air moved in during the day, the snow changed to a mixture of sleet and freezing rain. This occurred during the morning in southern and central sections, and during the afternoon in the north. Finally, the wintry mix changed over to rain as warmer air continued to invade the state. This changeover occurred during the morning in the south, around midday in central sections, and during the afternoon or early evening in the north. Snowfall totals over the southern half of the state were well less than an inch. Over the northern half, most snow accumulations were in the 1 to 3 inch range. However, totals to 4 inches were reported in the higher elevations of Newton County south of Jasper, and in northern Baxter County. Freezing rain amounts ranged from a trace to around .10 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 12, 5:24 PM CST, 7 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 524 PM CST SUN FEB 12 2012 .DISCUSSION... UPDATED FOR 00Z AVIATION DISCUSSION BELOW... && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING HRS...AND EVEN AFTER MIDNIGHT AT MOST LOCATIONS AS CLOUDS REMAIN TO THE WEST...AND WITH VERY DRY AIR IN PLACE ACROSS AR. HOWEVER...MOISTURE LEVELS WILL INCREASE SIGNIFICANTLY DURING THE EARLY MORNING HRS FROM WEST TO EAST AS AN APPROACHING STORM SYSTEM MOVES CLOSER TO AR. AS THE AIR SATURATES...CIGS WILL DROP...AND EVENTUALLY SNOW WILL BEGIN FALLING DURING THE MORNING HRS AROUND WRN AR. WHILE PRECIP WILL INITIALLY START AROUND SUNRISE TO THE WEST...EXPECT PRECIP ACROSS CENTRAL AND SRN AR TO BEGIN DURING THE MID MORNING HRS. SNOW WILL BE THE PRIMARY PRECIP TYPE EARLY FOR ALL SITES...BUT AS TEMPS WARM ALOFT...EXPECT SNOW TO CHANGE OVER TO A MIX OF SNOW/SLEET/FZRA...THEN TO ALL RAIN BY LATE MON AFTERNOON ACROSS CENTRAL AND SRN AR. EXPECT THE PERIOD OF FROZEN PRECIP TO BE MORE SHORT LIVED ACROSS SRN SECTIONS OF THE STATE AS THE WARM AIR SURGE WILL OCCUR SOONER. SNOW MAY BE THE DOMINANT PRECIP TYPE ACROSS THE NRN SITES HOWEVER...WITH A MIX EXPECTED ONLY LATE IN THE AFTERNOON HRS. EXPECT MVFR CONDITIONS...WITH OCCASIONAL IFR CONDITIONS WITHIN THE HEAVIEST PRECIP. && .PREV DISCUSSION... /ISSUED 240 PM CST SUN FEB 12 2012/ SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT HAVE MADE A FEW SUBTLE BUT IMPORTANT CHANGES TO THE FORECAST OVER THE NEXT 36HRS FOR THE AFTERNOON PACKAGE. A 1036 MB ARCTIC HIGH WAS CENTERED NEAR SEARCY THIS AFTERNOON...WITH NEAR-CALM WINDS NOTED ACROSS MUCH OF CENTRAL AND EASTERN ARKANSAS. WITH CLEAR SKIES AND LIGHT WINDS...TEMPS HAVE MANAGED THE LOWER 40S IN THE SW THIS AFTERNOON...AND MID TO UPPER 30S PRETTY MUCH EVERY WHERE ELSE. LOOKING TO THE WEST SOME LOW/MID LEVEL CLOUDS WERE INCHING TOWARDS THE SRN AR/OK BORDER REGION THIS AFTERNOON...AND WILL CONTINUE TO SLOWLY SPREAD EAST THIS EVENING AND OVERNIGHT. DESPITE INCREASING CLOUD COVER...TEMPERATURES WILL MANAGE TO FALL BACK BELOW THE FREEZING MARK TONIGHT...AN IMPORTANT COMPONENT TO MONDAY/S EXPECTED WINTER WEATHER. THE OVERALL EXPECTED EVOLUTION OF THIS EVENT HAS NOT CHANGED MUCH AT ALL TODAY. PRECIP LOOKS TO ENTER THE FAR WESTERN PART OF THE STATE AROUND 3AM-6AM EARLY MONDAY MORNING...SPREADING TO CENTRAL ARKANSAS BY ROUGHLY 9AM...AND FINALLY EAST TO THE MISSISSIPPI RIVER BY EARLY AFTERNOON. GIVEN THE COMBINATION OF COLD AND DRY AIR THAT WILL BE IN PLACE PRECIP WILL ALMOST CERTAINLY START AS SNOW...EVEN AS FAR SOUTH AS MENA AND OVER TO HOT SPRINGS AND PINE BLUFF. WITH TIME HOWEVER...A REGION OF MID-LEVEL WARM AIR WILL SPREAD NE OVER THE STATE...CHANGING PRECIP OVER FROM SNOW...TO SLEET/FREEZING RAIN...AND FINALLY TO RAIN AS IT DOES SO. HOW STRONG THE WARM NOSE WILL BE...AND HOW QUICKLY IT WILL SPREAD NORTH IS STILL A SOURCE OF MODERATE UNCERTAINTY AT THIS TIME. MODEL SOUNDINGS SHOW EVIDENCE OF STRONG DIABATIC PROCESSES AS THE PRECIP EVAPORATES INTO THE DRY AIR MASS BELOW...LENDING ITSELF TO MORE PROLONGED PERIODS OF SNOW AND/OR SLEET...ESPECIALLY NORTH. HOWEVER IT IS ALSO HARD TO IGNORE 20-30KT SWLY MID-LEVEL WINDS AND HOW EASY IT SHOULD BE TO ADVECT WARMER TEMPS OVER THE COLD DOME. NEEDLESS TO SAY THIS IS STILL A TRICKY FORECAST AND COULD VERY EASILY END UP BUSTING IN SOME PLACES IF WARM ADVECTION IS STRONGER THAN FORECAST...SURFACE TEMPS RESPOND SLOWER/FASTER THAN FORECAST...ETC...ETC. NOW FOR THE CHANGES... HAVE EXPANDED THE WINTER STORM WARNING JUST A BIT TO INCLUDE SCOTT AND POLK COUNTIES TO THE SOUTHWEST...AND SEARCY...VAN BUREN...AND CONWAY COUNTIES TO THE EAST. ALSO MOVED UP THE START TIME OF THE WARNING TO ACCOUNT FOR EARLIER ARRIVAL OF PRECIP IN THE SOUTHERN VS NORTHERN REACHES OF THE WARNING. HIGH-RES MODEL SOUNDINGS SHOW STRONG EVAPORATIVE COOLING IN THE SOUTHWEST TOWARDS MENA...WITH SEVERAL HOURS OF SNOW AND SLEET BEING FORECAST. THIS WILL BE FOLLOWED BY A FEW HOURS OF ICING...DURING WHICH TIME ICE ACCUMULATIONS COULD RANGE FROM BETWEEN A TENTH UP TO A QUARTER OF AN INCH DEPENDING ON HOW QUICKLY PRECIP TYPES CHANGE. EXPANDING THE NORTHERN PORTION OF THE WARNING TO THE EAST WAS DRIVEN BY A COUPLE OF FACTORS. STILL THINK THE NORTHERN REACHES OF THE STATE WILL STAY SNOW THE LONGEST. FURTHER SOUTH INTO THE OZARKS THERE WILL BE MORE QPF...BUT THERE SHOULD ALSO BE A DECENT AMOUNT OF OROGRAPHIC LIFT THANKS TO A SOUTHEASTERLY WIND COMING UP THE ARKANSAS RIVER VALLEY. THE COMBINATION OF THE TWO SHOULD PRODUCE AROUND 3-4 INCHES OF SNOW THERE...LOCALLY MORE PERHAPS...BEFORE A CHANGEOVER TO SLEET/FREEZING RAIN OCCURS. ICE ACCUMULATIONS ON TOP OF THE SNOW WILL RANGE FROM A TENTH UP TO A QUARTER OF AN INCH HERE AS WELL. REALLY DO NOT EXPECT THERE TO BE MANY PLACES THAT GET A QUARTER OF AN INCH OF ICE...BUT THE POSSIBILITY IS THERE. ELSEWHERE...NO REAL SIGNIFICANT CHANGES TO SNOW/ICE FORECASTS WERE MADE TODAY. AREAS IN CENTRAL ARKANSAS ALONG THE I-30 CORRIDOR CAN STILL EXPECT AROUND 1-2 INCHES OF SNOW OUT OF THE EVENT WITH SOME LIGHT ICE ACCUMULATIONS ON TOP. INITIAL SNOW IN THE SOUTH WILL QUICKLY TURN TO RAIN/FREEZING RAIN BY MID MORNING... ENDING THE THREAT OF WINTER PRECIP THERE FOR THE REMAINDER OF THE DAY. THE FURTHER EAST YOU GO...SAY FROM FORDYCE THROUGH STUTTGART AND NORTH THROUGH BATESVILLE...OR THEREABOUTS...IT WILL LARGELY BE A MIXED BAG OF PRECIP TYPES. THE SOUTHEASTERN AREAS OF THE STATE MAY NOT GET ANY WINTRY WEATHER...WHILE AREAS EAST OF THE AFOREMENTIONED LINE AND NORTH OF PINE BLUFF OR SO...WILL SEE A MIX THANKS TO LATER ARRIVAL OF PRECIP AND MORE PRONOUNCED WARM NOSE...ETC. BY TUESDAY THIS WILL ALL BE A MEMORY. TEMPS TOMORROW NIGHT WILL DROP BELOW FREEZING AGAIN...MAINLY IN THE NORTHERN HALF OF THE STATE. SOME ADDITIONAL TRAVEL HAZARDS COULD RESULT FROM WATER REFREEZING ON ROADWAYS. HOWEVER HIGHS ON TUESDAY WILL RISE INTO THE UPPER 40S TO LOW 50S SO ANY FROZEN SPOTS WILL THAW VERY QUICKLY AFTER SUNRISE TUE MORNING. LONG TERM...WEDNESDAY THROUGH SUNDAY THE PD WL START OFF ACTIVE AS ANOTHER STORM SYS AFFECTS THE MID SOUTH WED AND WED NGT. THE GOOD NEWS IS THAT TEMPS ARE EXPECTED TO RMN WARM ENOUGH TO KEEP THE PRECIP THE LIQUID VARIETY. HIGH PRES WL BRING MILDER AND DRIER CONDS TO AR HEADING INTO NEXT WEEKEND. THE GFS AND ECMWF GO THEIR SEPARATE WAYS LATE IN THE PD...WITH THE GFS SHOWING A NEW STORM SYS BRINGING WET WEATHER TO THE FA. WHILE THE EURO RMNS DRY. FOR CONSISTENCY...RMND MORE IN LINE WITH THE ECMWF SOLUTION. MIN TEMPS WL BE CLOSE TO SEASONAL NORMS...WITH ABV NORMAL READINGS EXPECTED FOR DAYTIME HIGHS. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 26 33 30 48 / 10 100 60 10 CAMDEN AR 28 40 35 53 / 20 100 50 10 HARRISON AR 25 33 29 47 / 60 100 30 10 HOT SPRINGS AR 28 35 32 51 / 20 100 40 10 LITTLE ROCK AR 28 35 32 49 / 10 100 50 10 MONTICELLO AR 28 41 35 51 / 10 100 70 10 MOUNT IDA AR 28 35 32 51 / 30 100 30 10 MOUNTAIN HOME AR 26 32 30 47 / 20 100 40 10 NEWPORT AR 26 33 30 47 / 10 100 60 10 PINE BLUFF AR 28 37 32 50 / 10 100 60 10 RUSSELLVILLE AR 27 34 30 49 / 20 100 30 10 SEARCY AR 26 33 30 48 / 10 100 60 10 STUTTGART AR 27 35 32 49 / 10 100 60 10 && .LZK WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR BAXTER- BOONE-CLARK-CLEBURNE-FAULKNER-FULTON-GARLAND-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-MARION-MONTGOMERY-PERRY-PIKE-PULASKI- SALINE-SHARP-STONE-WHITE-WOODRUFF-YELL. WINTER STORM WARNING FROM 4 AM TO 6 PM CST MONDAY FOR CONWAY- JOHNSON-LOGAN-NEWTON-POLK-POPE-SCOTT-SEARCY-VAN BUREN. && AVIATION...62
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST SUN FEB 12 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT ARCTIC HIGH PRESSURE WILL MOVE OVER ARKANSAS TODAY...WITH TEMPERATURES REMAINING WELL BELOW NORMAL. MEANWHILE...A STORM SYSTEM WILL HEAD THROUGH THE SOUTHERN ROCKIES...AND WILL APPROACH THE REGION FROM THE SOUTHERN PLAINS TONIGHT. AHEAD OF THE SYSTEM...CLOUDS WILL INCREASE TONIGHT. MOISTURE WILL ADVANCE INTO WESTERN SECTIONS OF THE STATE...WITH A CHANCE OF SNOW OR SLEET BY DAWN MONDAY. PRECIPITATION WILL AFFECT AREAS TO THE WEST OF MOUNTAIN HOME AND HOT SPRINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PRECIPITATION WILL CONTINUE BUILDING EASTWARD ACROSS ARKANSAS ON MONDAY. AT THE SAME TIME...WARMER AIR WILL TRY TO NOSE INTO THE STATE FROM THE SOUTHWEST. THIS WILL CREATE A WIDE RANGE OF PRECIPITATION TYPES. IN AREAS TOWARD THE MISSOURI BORDER...THE WARMER AIR WILL NOT BE MUCH OF AN ISSUE...WITH MAINLY SNOW EXPECTED. IN CENTRAL SECTIONS...SNOW OR SLEET WILL TRANSITION INTO FREEZING RAIN AND EVENTUALLY RAIN. ACROSS THE SOUTHERN COUNTIES...ANY WINTRY PRECIPITATION WILL CHANGE QUICKLY TO RAIN. TWO TO FOUR INCH SNOW ACCUMULATIONS ARE IN THE FORECAST NORTH OF CLARKSVILLE AND BATESVILLE...WITH ONE TO TWO INCHES AS FAR SOUTH AS WALDRON...CONWAY AND AUGUSTA. ICE ACCUMULATIONS ARE MOST LIKELY IN THE SOUTHWEST HALF OF THE STATE...WITH LESS THAN A TENTH OF AN INCH IN MOST AREAS. HOWEVER... PARTS OF THE OUACHITA MOUNTAINS AND THE ARKANSAS RIVER VALLEY WEST OF LITTLE ROCK COULD GET A TENTH TO TWO TENTHS OF AN INCH. WHERE SNOW AND ICE WILL HAVE THE MOST IMPACT...A WINTER STORM WARNING HAS BEEN POSTED FOR NEWTON...POPE...JOHNSON AND LOGAN COUNTIES. OTHERWISE...A WINTER WEATHER ADVISORY IS IN EFFECT FROM MURFREESBORO...LITTLE ROCK AND AUGUSTA NORTHWARD. BY MONDAY EVENING...MUCH OF THE PRECIPITATION IS EXPECTED TO TAPER OFF AS THE STORM SYSTEM MOVES EAST. HOWEVER...SNOW FLURRIES... DRIZZLE OR FREEZING DRIZZLE WILL REMAIN POSSIBLE. IT MUST BE EMPHASIZED THAT A DEGREE OR TWO DIFFERENCE IN THE TEMPERATURES...BOTH ON THE GROUND AND ALOFT...COULD DRASTICALLY CHANGE THE EXPECTED PRECIPITATION TYPES AND AMOUNTS. STAY TUNED FOR FURTHER UPDATES AND FORECASTS FOR THIS DEVELOPING WINTER WEATHER SITUATION FROM THE NATIONAL WEATHER SERVICE. TEMPERATURES WILL WARM QUICKLY BY THE MIDDLE OF THE WEEK. IT WILL BE DRY TUESDAY...WITH A NEW STORM SYSTEM BRINGING SHOWERS AND ISOLATED THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 46
The national radar mosaic for the moment the first event began.
34 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356903, 356907, 356886, 356902, 356887, 356888, 356904, 356908, 356861, 356862, 356892, 356893, 356914, 356915, 356917, 356863, 356889, 356891, 356901, 356906, 356909, 356916, 356920, 356922, 356864, 356890, 356894, 356900, 356910, 356911, 356919, 356896, 356899, 356912, 356913, 356918, 356898, 356897.